Tags

Type your tag names separated by a space and hit enter

Fulminant course in a patient with anti-N-methyl-D-aspartate receptor encephalitis with bilateral ovarian teratomas: A case report and literature review.
Medicine (Baltimore). 2018 Apr; 97(15):e0339.M

Abstract

RATIONALE

Anti-N-methyl-D-aspartate (NMDA) receptor encephalitis is an autoimmune disorder that can be controlled and reversed by immunotherapy. The presentation of NMDA receptor encephalitis varies, but NMDA receptor encephalitis is seldom reported in patients with both bilateral teratomas and preexisting brain injury.

PATIENT CONCERNS

A 28-year-old female with a history of traumatic intracranial hemorrhage presented acute psychosis, seizure, involuntary movement, and conscious disturbance with a fulminant course. Anti-NMDA receptor antibody was identified in both serum and cerebrospinal fluid, confirming the diagnosis of anti-NMDA receptor encephalitis. Bilateral teratomas were also identified during tumor survey. DIAGNOSES:: anti-N-methyl-D-aspartate receptor encephalitis.

INTERVENTIONS

Tumor resection and immunotherapy were performed early during the course.

OUTCOMES

The patient responded well to tumor resection and immunotherapy. Compared with other reports in the literature, her symptoms rapidly improved without further relapse.

LESSONS

This case report demonstrates that bilateral teratomas may be related to high anybody titers and that the preexisting head injury may be responsible for lowering the threshold of neurological deficits. Early diagnosis and therapy are crucial for a good prognosis in such patients.

Authors+Show Affiliations

Department of Neurology, Kaohsiung Medical University Hospital Department of Master's Program in Neurology, Kaohsiung Medical University, Kaohsiung, Taiwan.No affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article
Review

Language

eng

PubMed ID

29642173

Citation

Lee, Kuo-Wei, et al. "Fulminant Course in a Patient With anti-N-methyl-D-aspartate Receptor Encephalitis With Bilateral Ovarian Teratomas: a Case Report and Literature Review." Medicine, vol. 97, no. 15, 2018, pp. e0339.
Lee KW, Liou LM, Wu MN. Fulminant course in a patient with anti-N-methyl-D-aspartate receptor encephalitis with bilateral ovarian teratomas: A case report and literature review. Medicine (Baltimore). 2018;97(15):e0339.
Lee, K. W., Liou, L. M., & Wu, M. N. (2018). Fulminant course in a patient with anti-N-methyl-D-aspartate receptor encephalitis with bilateral ovarian teratomas: A case report and literature review. Medicine, 97(15), e0339. https://doi.org/10.1097/MD.0000000000010339
Lee KW, Liou LM, Wu MN. Fulminant Course in a Patient With anti-N-methyl-D-aspartate Receptor Encephalitis With Bilateral Ovarian Teratomas: a Case Report and Literature Review. Medicine (Baltimore). 2018;97(15):e0339. PubMed PMID: 29642173.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Fulminant course in a patient with anti-N-methyl-D-aspartate receptor encephalitis with bilateral ovarian teratomas: A case report and literature review. AU - Lee,Kuo-Wei, AU - Liou,Li-Min, AU - Wu,Meng-Ni, PY - 2018/4/12/entrez PY - 2018/4/12/pubmed PY - 2018/4/24/medline SP - e0339 EP - e0339 JF - Medicine JO - Medicine (Baltimore) VL - 97 IS - 15 N2 - RATIONALE: Anti-N-methyl-D-aspartate (NMDA) receptor encephalitis is an autoimmune disorder that can be controlled and reversed by immunotherapy. The presentation of NMDA receptor encephalitis varies, but NMDA receptor encephalitis is seldom reported in patients with both bilateral teratomas and preexisting brain injury. PATIENT CONCERNS: A 28-year-old female with a history of traumatic intracranial hemorrhage presented acute psychosis, seizure, involuntary movement, and conscious disturbance with a fulminant course. Anti-NMDA receptor antibody was identified in both serum and cerebrospinal fluid, confirming the diagnosis of anti-NMDA receptor encephalitis. Bilateral teratomas were also identified during tumor survey. DIAGNOSES:: anti-N-methyl-D-aspartate receptor encephalitis. INTERVENTIONS: Tumor resection and immunotherapy were performed early during the course. OUTCOMES: The patient responded well to tumor resection and immunotherapy. Compared with other reports in the literature, her symptoms rapidly improved without further relapse. LESSONS: This case report demonstrates that bilateral teratomas may be related to high anybody titers and that the preexisting head injury may be responsible for lowering the threshold of neurological deficits. Early diagnosis and therapy are crucial for a good prognosis in such patients. SN - 1536-5964 UR - https://www.unboundmedicine.com/medline/citation/29642173/Fulminant_course_in_a_patient_with_anti_N_methyl_D_aspartate_receptor_encephalitis_with_bilateral_ovarian_teratomas:_A_case_report_and_literature_review_ L2 - https://doi.org/10.1097/MD.0000000000010339 DB - PRIME DP - Unbound Medicine ER -